Illinois, 2003

Hail and Damaging Wind in Illinois, July 28, 2003

July 28, 2003 · NWS PAH · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 28, 2:10 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 2:10 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT MON JUL 28 2003

MAIN PROBLEMS FOR THIS FORECAST INVOLVE FROPA AND POTENTIAL
CONVECTION TONIGHT AND EARLY TOMORROW...AND CHANCES OF CONVECTION
FROM MIDWEEK THROUGH THE WEEKEND.

DESPITE A RATHER ENERGETIC AIRMASS ACROSS SOUTHEAST MISSOURI AND
WESTERN KENTUCKY THIS AFTERNOON...CONVECTION HAS NOT FIRED.
SCATTERED STORMS DEVELOPED ACROSS SOUTHERN TODD COUNTY EARLIER THIS
AFTERNOON...BUT THEY HAVE SINCE MOVED INTO TENNESSEE.  A FEW
SPRINKLES HAVE BEEN NOTED ACROSS SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA WITH THE MID LEVEL MOISTURE STREAMING ACROSS THOSE AREAS.
THE VERY WEAK FRONT IS STILL LOCATED JUST NORTH OF THE AREA...AND
WINDS ACROSS MUCH OF THE AREA HAVE BECOME CALM OR LIGHT FROM THE
SOUTH OR SOUTHWEST.

WITHOUT ANY NOTICEABLE BOUNDARIES AND RELATIVELY WEAK CUMULUS FIELD
ACROSS THE SOUTHERN PARTS OF THE AREA...WILL LOWER POPS TO 20 TO 30
PERCENT IN THE SOUTH FOR CONVECTION THIS EVENING.  WITH THE MID AND
UPPER LEVEL MOISTURE PLUME SLIDING SOUTHEAST THROUGH THE REGION WILL
GO WITH MOSTLY CLOUDY SKY ALL ZONES TONIGHT.

FOR TOMORROW...WILL LEAVE THE LOW CHANCE POPS IN THE SOUTHWEST IN
THE MORNING...JUST IN CASE THE FRONT LINGERS AND IS CAPABLE OF
SUPPORTING CONVECTION.  OTHERWISE WILL SHOW DECENT CLEARING IN THE
NORTH FOR TOMORROW...WITH PARTLY CLOUDY IN THE SOUTH.

THE MODELS ARE TRENDING SLOWER WITH THE MID/UPPER LEVEL TROUGH IN
THE NORTHERN PLAINS FOR THE MID TO LATE WEEK.  THE MAIN EFFECT ON
OUR AREA WILL BE A SLOWER RETURN OF MOISTURE NORTH OF THE OLD
SURFACE BOUNDARY.  THEREFORE...WILL REMOVE THE CHANCES OF CONVECTION
FROM  THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT PERIODS.

WITH THE REGION IN BROAD CYCLONIC FLOW FROM THURSDAY THROUGH
SUNDAY...CAN NOT RULE OUT CONVECTION THROUGHOUT THE PERIOD.
HOWEVER...THE NORMALLY WET GFS HAS TROUBLE PRODUCING ANY QPF OVER
THE AREA.  WILL GO WITH 20 TO 30 POPS THROUGH THE PERIOD AND NOT TRY
TO TIME ANY FEATURES IN THE FLOW.  THE MEDIUM RANGE MODELS DO
CONTINUE TO PUSH THE MAIN TROUGH LINE EAST OF THE AREA BY SUNDAY
NIGHT...SO A DRY SPELL FOR SUNDAY NIGHT THROUGH MONDAY LOOKS
REASONABLE.

AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY STAYED CLOSE TO
THE MAV THROUGH WEDNESDAY NIGHT.  THIS RESULTED IN ONLY MINOR
CHANGES TO THE EXISTING FORECAST.

.PAH...NONE.

DRS
Hazardous weather outlook, Jul 28, 3:10 AM CST, 13 hours 30 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
410 AM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...AND WILL BE POSSIBLE
TONIGHT AS WELL...AS A COLD FRONT GRADUALLY MOVES SOUTH ACROSS THE
FOUR STATE AREA. LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STRONGER
STORMS. ISOLATED STRONG WIND GUSTS AND SMALL HAIL MAY ALSO
ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS TUESDAY MORNING OVER WEST
KENTUCKY AND SOUTHEAST MISSOURI. FOR THE REMAINDER OF THE
WEEK...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
AUTHORITIES SHOULD MONITOR FOR POTENTIAL HEAVY RAINFALL WITH
THUNDERSTORMS THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 28, 3:32 PM CST, 1 hour 8 minutes before
ILZ090-094-KYZ005-007-008-282132-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT MON JUL 28 2003

...HAIL UP TO DIME SIZE POSSIBLE...

AT 425 PM CDT...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM
JUST EAST OF PADUCAH KENTUCKY. MOVEMENT WAS EAST AT 20 MPH. THROUGH
515 PM...THIS STORM WILL PROGRESS EAST INTO SOUTHERN MASSAC AND
POPE COUNTIES IN SOUTHERN ILLINOIS AND LIVINGSTON COUNTY IN WESTERN
KENTUCKY. SOME COMMUNITIES IN THE PATH OF THIS STORM INCLUDE
LEDBETTER...NEW LIBERTY...AND SMITHLAND. THIS STORM WILL PRODUCE
HAIL UP TO DIME SIZE...LOCALLY HEAVY RAIN...AND WIND GUSTS OF 30 TO
40 MPH.

PRESLEY
Local storm report, Jul 28, 3:45 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    PADUCAH                   KY   0.88 INCH HAIL
07/28/03   MCCRACKEN                      NICKEL SIZED HAIL
                                          REPORTED IN REIDLAND BY
                                          OFF DUTY NWS EMPLOYEE
Local storm report, Jul 28, 3:52 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
452 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    PADUCAH                   KY   WIND DAMAGE
07/28/03   MCCRACKEN                      BUILDING COLLAPSED AT
                                          10TH AND MADISON. ROOF
                                          BLOWN OFF AND BUILDING
                                          DEBRIS DAMAGED NEARBY CAR
                                          AT 7TH AND KENTUCKY. FOP
                                          MONUMENT DESTROYED AT
                                          COURTHOUSE LAWN. REPORTED
                                          BY DES DIRECTOR.
Local storm report, Jul 28, 3:55 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    PADUCAH                   KY   0.75 INCH HAIL
07/28/03   MCCRACKEN                      DIME SIZED HAIL REPORTED
                                          NEAR MILE MARKER 14 ON
                                          INTERSTATE 24 IN REIDLAND
                                          AREA BY OFF DUTY NWS
                                          EMPLOYEE.
Local storm report, Jul 28, 3:58 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    DUTCHTOWN AREA            MO   0.75 INCH HAIL AND WIND
07/28/03   CAPE GIRARDEAU                 HIGHWAY 74 AND COUNTY
                                          ROAD 220...60 MPH WINDS
                                          AND DIME SIZED HAIL
                                          REPORTED BY CAPE COUNTY
                                          EOC.
Local storm report, Jul 28, 4:14 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    POPLAR BLUFF              MO   0.75 TO 1.00 INCH HAIL
07/28/03   BUTLER                         AND WIND                                                             TREES DOWN ON W HIGHWAY
                                          NEAR HIGHWAY 67. TREES
                                          DOWN IN POPLAR BLUFF.
                                          DIME TO QUARTER SIZED
                                          HAIL IN POPLAR BLUFF.
                                          REPORTED BY EMA
                                          DIRECTOR.

The radar

The Paducah radar (KPAH), 51 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Alexander

When
July 28, 4:40 PM CST
Where
Alexander County, Elco
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -89.267

Dime-size hail was reported on Interstate 57 between mile markers 20 and 23.

Thunderstorm Wind, Pulaski

When
July 28, 4:40 PM CST
Where
Pulaski County, Villa Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -89.200

Large tree limbs and a tree were blown down on U.S. Highway 51.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367838, 5368160.